Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 130, NWS Louisville, KY

May 2, 2002Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 2, 2002, 11:18 AM EST for Dubois County, Indiana. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2002, 11:18 AM EST (16:18 UTC)
Expired
May 2, 2002, 11:35 AM EST
In force
17 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Dubois County, IN

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -121 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
-121 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 021618
SVRSDF
INC037-021635-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1113 AM EST THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DUBOIS COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 1135 AM EST

* AT 1112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF HOLLAND...OR ABOUT 47
  MILES EAST OF MOUNT CARMEL...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KYANA...SCHNELLVILLE...ST. ANTHONY...MALTERSVILLE AROUND 1130 AM
  EST

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. SEEK
SHELTER INSIDE UNTIL THE STORM HAS PASSED.



$$
DENMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:00 AM EST, 9 hours 18 minutes earlier.

Area forecast discussion, May 2, 2:00 AM EST, 9 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 AM EDT THU MAY 2 2002

AT 07Z THE COLD FRONT HAD MOVED TO AN IND TO EVV TO PAH LINE WITH
THE WARM FRONT WELL NORTH OF THE FORECAST AREA AT THIS TIME. THERE
IS A DEFINITIVE LACK OF THUNDERSTORMS AT LEAST ACROSS OUR AREA THIS
MORNING DESPITE CONTINUED FAVORED SHEAR PROFILE. THE FEW STORMS THAT
HAVE DEVELOPED HAVE BEEN CONCENTRATED ACROSS THE NORTHERN HALF OF
THE FORECAST AREA WHERE THERE APPEARS TO BE LESS OF A CAP AND WHERE
THE MOISTURE CONVERGENCE APPEARS TO BE MAXIMIZED. THE ONGOING SEVERE
WEATHER WATCH CONTINUES UNTIL 400 AM AND AM NOT OVERLY CONFIDENT
THAT ADDITIONAL WEATHER WATCHES WILL BE ISSUED. ALONG AND AHEAD OF
THE COLD FRONT...SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE BUT
IT IS BECOMING MORE LIKELY THAT THE WIDESPREAD SEVERE WEATHER THREAT
IS DIMINISHING.

THE COLD FRONT CONTINUES TO SLOWLY MOVE INTO SOUTH CENTRAL AND EAST
CENTRAL KENTUCKY THROUGH THE MORNING AND SETTLES ALONG THE KENTUCKY
AND TENNESSEE BORDER LATER THIS AFTERNOON. A BATCH OF MOISTURE
ACROSS THE MID MISSISSIPPI RIVER VALLEY WILL RIDE UP BEHIND THE
FRONT AND THUS THE CHANCES FOR RAIN WILL CONTINUE THROUGH THE
AFTERNOON. WILL BACK OFF THE CATEGORICAL POPS WITH SHOWERS AND
THUNDERSTORMS LIKELY. TEMPERATURES WILL BE A CHALLENGE TODAY WITH
WINDS SWITCHING TO THE NORTHWEST ALLOWING COOLER AIR TO FILTER INTO
THE REGION.  WILL LIKELY SEE MORNING HIGHS ACROSS THE NORTH WITH
NEARLY STEADY TEMPERATURES ACROSS THE SOUTH AND EAST.

AS THE LOW CONTINUES TO MAKE PROGRESS SOUTH AND EAST THIS EVENING...
WILL HOLD ON TO A LINGERING CHANCE OF SHOWERS ACROSS THE SOUTH...
MAINLY EAST OF BOWLING GREEN AND SOUTH OF LEXINGTON. AS THE HIGH
PRESSURE RIDGE BUILDS IN FROM THE NORTH OVERNIGHT...THE CLOUDS
SHOULD GRADUALLY CLEAR FROM SOUTH TO NORTH.

FRIDAY SHOULD BE A PLEASANT MOSTLY SUNNY DAY HOWEVER CLOUDS IN THE
WARM AIR ADVECTION ZONE SHOULD BEGIN TO MOVE BACK INTO SOUTH CENTRAL
KENTUCKY LATE IN THE DAY.  WILL MAINTAIN THE CHANCE OF RAIN ACROSS
THE SOUTH FRIDAY NIGHT BUT FEEL THE SURFACE RIDGE WILL HOLD THE
SHOWERS ACROSS THE SOUTH HALF OF THE FORECAST AREA SATURDAY AS WELL.

THE EXTENDED FORECAST SEEMS ON TRACK WITH SHOWERS AND THUNDERSTORMS
MOVING BACK INTO THE REGION SUNDAY NIGHT AND MONDAY.

.SDF...NONE.

VLD

In the hours before

Local storm report, May 2, 8:46 AM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
946 AM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 AM    BOTLAND                   KY   .75 INCH HAIL
05/02/02   NELSON                         WIND DAMAGE TO TREES

RL
Local storm report, May 2, 8:49 AM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
949 AM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0941 AM    SPRINGFIELD               KY   1.75 INCH HAIL
05/02/02   WASHINGTON

RL
Local storm report, May 2, 9:02 AM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1002 AM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0956 AM    PERRYVILLE                KY   1.75 INCH HAIL
05/02/02   BOYLE

RL
Local storm report, May 2, 9:17 AM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1017 AM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    HARRODSBURG               KY   .75 INCH HAIL
05/02/02   MERCER

TN
Local storm report, May 2, 9:26 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1026 AM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    LEITCHFIELD               KY   .75 INCH HAIL
05/02/02   GRAYSON

TN
Local storm report, May 2, 10:31 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1131 AM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    BRYANTSVILLE              KY   1.00 INCH HAIL
05/02/02   GARRARD

JSD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:13 PM ESTSevere Thunderstorm WarningLMKClark, Scott32 min
May 1, 7:30 PM ESTTornado WarningLMKClark30 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.